Books & Music
Food & Wine
Health & Fitness
Hobbies & Crafts
Home & Garden
News & Politics
Religion & Spirituality
Travel & Culture
TV & Movies
The birth control pill & weight gain
If you’re asking this question, chances are you are in one of two categories. Either, you’re worried about possible weight gain prior to choosing the pill or you are on the pill and have found yourself gaining weight. I use to be in the first category and now am in the latter.
If you are asking me, the answer is yes. If you ask researchers, most will say no. If you ask women across the world, you will get a widely mixed response. Don’t you love hormones?
I started taking the pill again a little under a year ago. It wasn’t the first time I had taken them, but it was the first time in quite a while. I can’t tell you previously whether or not the pill made me gain weight, basically because I always started it following the birth of a child, and well, I had gained weight. This time I was going through a divorce, and knew I would eventually want to date without the concern of having any more children. The pill had always worked well for me in the past, and it was the best option available to me at the time.
In doing the research for this article, I chose several sources.
TheMayoClinic.com says this online:
Do birth control pills cause weight gain?
“Many women think so. But studies have shown that the effect of the birth control pill on weight is small, if it exists at all. Instead, you may be retaining more fluid, which can make you feel as if you've put on weight, particularly in your breasts, hips and thighs. The estrogen in birth control pills does affect fat (adipose) cells, making them larger but not more numerous.”
Personally, I am here to tell you, my breasts, hips, and thighs are holding more than just water, and I’m willing to bet it’s not just me.
This is the side effects listed on WebMD of the birth control pill:
Are There Side Effects of Birth Control Pills?
“Yes, there are side effects of birth control pills, although the majority are not serious. They include:
Sore or swollen breasts
Small amount of blood, or spotting, between periods
The following side effects, easily remembered by the word "ACHES," are less common but more serious. If you experience any of these, contact your doctor immediately. If you cannot reach your doctor, go to an emergency room or urgent care center for evaluation. These symptoms may indicate a serious disorder, such as liver disease, gallbladder disease, stroke, blood clots, high blood pressure, or heart disease. They include:
Abdominal pain (stomach pain)
Eye problems (blurred vision)
Swelling and/or aching in the legs and thighs”
Clearly the jury is still out on whether or not the pill plays a role in a woman’s weight.
I’d love to hear your experiences and/or opinions on the subject, either by comment submission or via discussions in my forum.
| Related Articles | Editor's Picks Articles | Top Ten Articles | Previous Features | Site Map
Content copyright © 2013 by Suzanne Gregory. All rights reserved.
This content was written by Suzanne Gregory. If you wish to use this content in any manner, you need written permission. Contact Suzanne Gregory for details.
Website copyright © 2013 Minerva WebWorks LLC. All rights reserved.